Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 21, NWS Hanford, CA
NWS Hanford, CA issued this severe thunderstorm warning at Apr 21, 2006, 6:13 PM PDT for Fresno County, California. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2006, 6:13 PM PDT (01:13 UTC)
- Expired
- Apr 21, 2006, 7:00 PM PDT
- In force
- 47 min
- Issued by
- NWS Hanford, CA
- Area
- Counties, with a storm outline in the text
County Fresno County, CA
The radar
The San Joaquin Valley radar (KHNX), 96 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:10 PM PDT | HAIL 1 | 15 W Mendota, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KHNX 220115 SVRHNX CAC019-220200- /O.NEW.KHNX.SV.W.0021.060422T0113Z-060422T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 613 PM PDT FRI APR 21 2006 THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA * UNTIL 700 PM PDT * AT 610 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL FRESNO COUNTY...OR ABOUT 13 MILES SOUTHWEST OF MENDOTA NEAR INTERSTATE 5...AND MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN FRESNO COUNTY AT 630 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3652 12053 3667 12042 3683 12074 3665 12092 $$ MYERS
2 follow-up statements
000 WWUS56 KHNX 220149 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 647 PM PDT FRI APR 21 2006 CAC019-220200- /O.CON.KHNX.SV.W.0021.000000T0000Z-060422T0200Z/ FRESNO CA- 647 PM PDT FRI APR 21 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR NORTHWEST FRESNO COUNTY... AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTHWEST FRESNO COUNTY...OR ABOUT 18 MILES WEST OF MENDOTA...MOVING NORTHWEST AT 15 MPH. THE SEVERE THUNDERSTORM IS CURRENTLY LOCATED OVER INTERSTATE 5. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3652 12053 3667 12042 3683 12074 3665 12092 $$ MYERS
000 WWUS56 KHNX 220203 SVSHNX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA 701 PM PDT FRI APR 21 2006 CAC019-220210- /O.EXP.KHNX.SV.W.0021.000000T0000Z-060422T0200Z/ FRESNO CA- 701 PM PDT FRI APR 21 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST FRESNO COUNTY EXPIRED AT 700 PM PDT... EVEN THOUGH THE STORM HAS WEAKENED...IT WILL STILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY DOWNPOURS THROUGH THE HOUR. TRAVELERS ALONG INTERSTATE 5 NEAR THE FRESNO/MERCED COUNTY LINE SHOULD EXERCISE CAUTION. LAT...LON 3652 12053 3667 12042 3683 12074 3665 12092 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:15 PM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Apr 21, 2:15 PM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
215 PM PDT FRI APR 21 2006
.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...SKIES HAVE
CLEARED UP EARLY THIS AFTERNOON AS DRIER AIR IN THE MID LEVELS HAS
ADVECTED INTO THE REGION. THUS FAR, CONVECTION HAS BEEN LIMITED
TO THE WESTERN MOUNTAINS OF KERN, KINGS AND FRESNO COUNTIES. NO
THUNDER HAS BROKEN OUT IN THE HANFORD FORECAST HOWEVER THUNDER HAS
FORMED TO THE NORTHWEST. WITH THE SUNNY SKIES, TEMPERATURES HAVE
WARMED THROUGH THE 70S AND CONVECTIVE TEMPERATURES MAY BE REACHED
IN THE NEXT HOUR OR SO. IT WILL BY INTERESTING TO SEE JUST HOW
WIDESPREAD THE CONVECTION GETS OR IF IT FIRES OFF OVER THE SJV. THE
POTENTIAL STILL EXISTS FOR SOME ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON. WATER VAPOR IMAGERY SHOWS THE UPPER LOW STILL MOVING
TOWARDS THE CENTRAL COAST AND MODELS BRING IT ASHORE LATER TONIGHT
AND EARLY SATURDAY MORNING. ON SATURDAY, THE LOW IS PROGGED TO
SLOWLY MOVE EAST OVER THE AREA AND THE THREAT OF SHOWERS WILL
CONTINUE. MAY SEE SOME AFTERNOON THUNDERSTORMS AS THE COLDER AIR
ALOFT MOVES ACROSS. MODELS HAVE SLOWED DOWN THE EASTWARD
PROGRESSION OF THE LOW AND NOW HANG ON TO SOME WRAP AROUND
PRECIPITATION OVER THE SIERRA INTO SUNDAY NIGHT. HAVE OPTED TO LIMIT
POPS TO THE FOOTHILLS AND SIERRA. ON MONDAY, THE LATEST GFS MODEL
CONTINUES TO SHOW SOME RIDGING OVER THE AREA, HOWEVER WITH EACH
MODEL RUN, THE RIDGE IS LESS AMPLIFIED. MAY NOT SEE SUCH A
PRONOUNCED WARMING AS PREVIOUSLY THOUGHT.
.LONG TERM...FOR MONDAY NIGHT THROUGH FRIDAY...THE MEDIUM RANGE
MODELS FORECAST A FLAT WAVE RIDGE TO RESIDE OVER CENTRAL CA MON
NIGHT WITH AN UPPER LEVEL TROUGH POSITIONED ALONG THE PAC NW
COAST. DIFFERENCES CONTINUE IN THE STRENGTH AND EVOLUTION OF THIS
TROF AS IT MOVES INTO THE INTERMOUNTAIN WEST TUE AND WED. THE
NOGAPS SOLN DIGS THIS TROUGH SO DEEPLY THAT IT CLOSES OFF A 50H LOW
OVER THE SOUTHERN SIERNEV BY 12Z WED. THE GFS IS MUCH FARTHER NORTH
WITH THE CLOSED LOW THAN PREVIOUS RUNS AND KEEPS IT NORTH OF CA
TUE NIGHT SIMILAR TO THE ECM AND UKMET. THE CANADIAN GLOBAL LEANS
TOWARD THE NCEP MEAN ENSEMBLE WHICH BASICALLY FORECASTS AN OPEN WAVE
TROF TO MOVE ACROSS CA LATE TUESDAY WITH THE DEEPEST MOISTURE AND
DYNAMICS RESIDING OVER THE PAC NW. AS LONG AS THE MEDIUM RANGE MODELS
SHOW DISCREPANCIES WITH STRENGTH AND POSITION OF THIS TROF...WILL
LEAVE TOKEN POPS IN ACROSS OUR CWA NORTH OF KERN CO TUE AND TUE
NIGHT. DURING THE LATTER PART OF THE WEEK...THE MODELS FORECAST A
50H RIDGE TO BUILD RATHER STRONGLY OVER CA. TEMPS WILL AVERAGE
SLIGHTLY BELOW NORMAL THRU WED. HOWEVER...A PRONOUNCED WARMUP IS
EXPECTED BY DAY 7.
&&
.AVIATION...MVFR CONDITIONS CAN BE EXPECTED IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THRU SATURDAY. OTHERWISE...VFR CONDITIONS
WILL PREVAIL THROUGH 00Z SUN. FOR SPECIFIC DETAILS...PLEASE REFER
TO TAFS FOR KMCE...KFAT AND KBFL.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
SOUTHWESTERN MADERA AND NORTHWEST FRESNO COUNTIES ALONG THE
CHOWCHILLA BYPASS.
&&
WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/
DUDLEY/DURFEEHazardous weather outlook, Apr 21, 5:45 AM PDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 545 AM PDT FRI APR 21 2006 CAZ089>092-221200- WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY- SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY- 545 AM PDT FRI APR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY. .DAY ONE...TODAY A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH SATURDAY NIGHT. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. CAZ093>099-221200- MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-TULARE COUNTY FOOTHILLS- KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON- TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY- SOUTHEASTERN KERN COUNTY DESERT- 545 AM PDT FRI APR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SIERRA NEVADA AND FOOTHILLS...THE KERN COUNTY MOUNTAINS AND DESERT. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE OFFICE. PJ
In the hours before
Special weather statement, Apr 21, 5:37 PM PDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA 537 PM PDT FRI APR 21 2006 CAZ089-220130- WEST CENTRAL SAN JOAQUIN VALLEY- 537 PM PDT FRI APR 21 2006 ...FUNNEL CLOUDS OBSERVED OVER THE WESTERN SAN JOAQUIN VALLEY... SPOTTERS HAVE REPORTED THAT A SEVERE THUNDERSTORM OVER WESTERN FRESNO COUNTY HAS PRODUCED FUNNEL CLOUDS. THESE FUNNELS HAVE REMAINED ALOFT...AND ARE NOT EXPECTED TO POSE A THREAT. PEOPLE LIVING IN...OR TRAVELING THROUGH...WESTERN FRESNO COUNTY SHOULD BE ALERT FOR ADDITIONAL FUNNEL CLOUDS. IF A FUNNEL CLOUD APPROACHES THE GROUND...SEEK SHELTER AT ONCE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE FOR UPDATED WEATHER INFORMATION. OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/. SANGER
Local storm report, Apr 21, 6:06 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
606 PM PDT FRI APR 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 14 W FIVE POINTS 36.43N 120.35W
04/21/2006 E0.75 INCH FRESNO CA TRAINED SPOTTER
0522 PM HAIL 10 SW MENDOTA 36.66N 120.51W
04/21/2006 E1.00 INCH FRESNO CA TRAINED SPOTTER
&&
SANGERThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:05 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 25 min |
| Apr 21, 5:29 PM PDT | Flash Flood Warning | HNX | Fresno | 61 min |
| Apr 21, 5:29 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 46 min |
| Apr 21, 6:29 PM PDT | Flash Flood Warning | HNX | Fresno | 2 hr |
| Apr 21, 8:16 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 44 min |
| Apr 21, 8:16 PM PDT | Severe Thunderstorm Warning | HNX | Fresno | 44 min |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.